Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Binghamton, NY

August 11, 2003Lackawanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 11, 2003, 12:29 PM EDT for Lackawanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 12:29 PM EDT (16:29 UTC)
Expired
Aug 11, 2003, 3:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Lackawanna County, PA

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 111630
FFWBGM
PAC069-111930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 330 PM EDT.

* AT 1226 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS ELMHURST...GOULDSBORO...
  LEHIGH AND MOSCOW.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS....INCLUDING SPRING 
BROOK AND SPRING RUN...POND CREEK...AND HAGEN RUN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4110 7567 4115 7545 4143 7546 4135 7570

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:40 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 11, 10:40 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 AM EDT MON AUG 11 2003

UPDATE TO REMOVE MORNING WORDING...EXPAND FLOOD WATCH...AND EXTEND
LKLY POPS UNTIL ABOUT MIDNIGHT.

DECIDED TO INCLUDE EXPAND FFA TO INCLUDE FINGER LAKES REGION...THUS
COVERING ENTIRE CWA.  AS OF THIS MORNING...SEE VERYY LITTLE
DIFFERENCE IN FLOOD THREAT ACROSS ENTIRE CWA.  ALL FACTORS POINT
TOWARD SLOW MOVING/TRAINING CONVECTION THIS AFTERNOON.  CELL MOTION
ON THE ORDER OF 5 KTS...MBE VECTORS JUST UNDER 10 KTS...PW 1.7
INCHES...WARM CLOUD DEPTH OVER 11K FT.  EXTENSIVE CLOUD COVER MAY
LIMIT INSTABILITY...WHICH COULD SLIGHTLY REDUCE FLOOD THREAT...BUT
EVEN WITH TEMPS ONLY REACHING THE MID 70S...FORECAST CAPES STILL IN
THE 1500-2000 J/KG RANGE THIS AFTERNOON.   MJC

----- 355 AM DISCUSSION -----

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD AND ORGANIZED
TODAY AS A COLD FRONT WILL DROP SOUTH ACROSS SRN CANADA TODAY AS SFC
WAVE AND MID-LEVEL VORT MAX MOVE NORTHWARD THROUGH THE MID-ATLANTIC.
PRECIP WATER VALUES REMAIN GREATER THAN 1.5 INCHES TODAY. THIS WILL
LIKELY RESULT IN ANOTHER ROUND OF SLOW-MOVING SHOWERS AND STORMS
PRODUCING HEAVY RAINFALL. THE ETA SHOWS A MORE PRONOUNCED VORT MAX
WITH 700 MB OMEGA AND PRECIP INCREASING FROM SOUTH TO NORTH THIS
AFTN. HEAVIEST PRECIP CONTINUES ACROSS OUR CENTRAL AND EASTERN ZONES
THIS EVENING, LIFTING NORTHWARD OVERNIGHT AND WEAKENING. WILL ISSUE
FLOOD WATCH FOR ALL BUT NW ZONES WHICH HAVENT SEEN AS MUCH RAIN
PAST FEW DAYS. SINCE BEST PRECIP CHCS THERE WILL BE LATE TODAY THRU
TONIGHT, DAY SHIFT CAN THROW UP A WATCH THERE IF IT LOOKS LIKE
FLOODING WILL BE A THREAT TONIGHT. WATCH WILL BE JUST FOR TODAY SE
ZONES, THIS AFTN THRU THIS EVENING FOR CENTRAL.

MONDAY NIGHT...SFC COLD FRONT WILL SLOWLY DROP TO NORTHERN PART OF
THE REGION WITH SOME MID LEVEL SUPPORT. WILL CONTINUE WITH LIKELY
POPS INTO THE EVENING HOURS THEN DROP BACK TO CHC AS FRONT STARTS TO
WASH OUT AND DIURNAL HEATING ENDS.

TUESDAY...VERY MOIST AIRMASS STILL IN PLACE. INVERTED TROF REMAINS
NEARLY STATIONARY ACROSS THE NORTHEAST. BUT NOT AS MUCH MID LVL
SUPPORT AS TODAY. AVN PRECIP MORE WIDESPREAD ACROSS THE AREA IN THE
AXIS OF INVERTED TROF. ETA MODEL SOUNDINGS SHOW DECENT INSTABILITY
TO KEEP CHC POPS FOR MORNING AND LIKELY FOR AFTERNOON CONVECTION.

AVIATION...
LOW CLOUDS AND FOG WILL BE THE MAIN STORY AGAIN EARLY THIS MORNING.
EXPECT SOME IFR/LIFR CONDITIONS, ESPECIALLY AT ELM/ITH/BGM THROUGH
ABOUT 13Z.  CEILINGS/VISIBILITIES WILL LIKELY BE A LITTLE HIGHER IN
THE MORE NORTHERN TAF SITES (SYR/UCA), PRIMARILY IN THE MVFR TO
OCCASIONALLY IFR RANGE.  STRATUS AND FOG SHOULD LIFT BY MID TO LATE
MORNING (AFTER 13Z) TO MOSTLY VFR CONDITIONS, WHICH SHOULD THEN LAST
UNTIL ABOUT MID-AFTERNOON.

ANOTHER STRONG SHORT WAVE TROUGH IS PROGGED TO LIFT INTO THE REGION
MONDAY AFTERNOON AND EVENING, TRIGGERING A ROUND OF WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.  WE BROUGHT THUNDER INTO
ALL THE TAF SITES BY 19Z, THEN HAVE IT PERSIST WELL INTO THE
EVENING.  LOCAL MVFR CONDITIONS CAN BE ANTICIPATED IN THE HEAVIER
SHOWERS.

.BGM...FLOOD WATCH THROUGH THIS EVENING ENTIRE CWA

SHORT TERM...JML
AVIATION...JUREWICZ
Hazardous weather outlook, Aug 11, 4:24 AM EDT, 8 hours 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD TODAY AND
PRODUCE LOCALLY HEAVY RAINFALL THROUGH THIS EVENING. A FLOOD WATCH
IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA. SEE WATCH STATEMENT ALBFFABGM FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. THE GREATEST
THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.